Utah, 2017Winter Storm and High Wind in Utah, March 5 to 6, 2017
March 5 to 6, 2017 · NWS SLC · 11 events in 11 counties and zones
A cold front moved through Utah on March 5, producing strong, and sometimes destructive, winds both ahead of and behind the front. The front also brought snowfall to the state, with the heaviest snow in northern Utah.
- Deaths
- 0
- Injuries
- 10
- Property damage
- $300,000
- Crop damage
- None recorded
- Events
- 11
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front moved through Utah on March 5, producing strong, and sometimes destructive, winds both ahead of and behind the front. The front also brought snowfall to the state, with the heaviest snow in northern Utah.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Mar 5, 2:56 AM MST, 2 hours 4 minutes earlier.
Area forecast discussion, Mar 5, 2:56 AM MST, 2 hours 4 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
256 AM MST Sun Mar 5 2017
.SYNOPSIS...A very cold Pacific storm system will cross the Great
Basin and northern Rockies through Monday. High pressure aloft
will return to the region by midweek.
&&
.SHORT TERM (THROUGH 00Z WEDNESDAY)...
Water Vapor Satellite shows heights continuing to lower with a
strong and deep closed low along the Pacific Northwest coast.
400-200mb MDCARS wind observations place a 125-150kt cyclonic jet
from the Pacific into northern California and southern Idaho.
GOES/SLC 00Z RAOB/HRRR indicate that precipitable water values
vary from 0.10"-0.15" mountains to 0.25"-0.33" valleys.
Going headlines in good shape. Just a few tweaks. This next storm
is quite energetic, you can see it just by looking at the
Potential Vorticity at 500mb and also a reflection down to 700mb.
This storm is forecast to deepen rapidly as it makes its way
through the upper plains. In fact the RAP has the deepening
cyclone down to 993mb by early this evening!
700mb flow increases to 60kts with 7mb pressure falls and a
modest southerly pressure gradient in place. This will support
widespread 50 mph gusts with gusts around 60 mph across western
Utah.
RAP 850-700mb saturated equivalent potential
temperature/thickness/streamlines indicate the cold front is a
little slower than originally expected. The front nears the
Northwest tip of Utah around 15Z, and finishes the daytime from
south of Wendover to Salt Lake to west of Evanston. It will clear
the rest of the region tonight.
With the slower frontal timing, lowered PoPs out west this
morning. By late afternoon it looks likely for precipitation from
Wendover to Ogden, northward, with lower chances closer to the
surface frontal zone near Salt Lake area. There are low SREF
probabilities for thunder during the day Sunday. But considering
simulated reflectivity structures, have opted to keep a mention in
the forecast.
Post frontal winds should be strong. While MOS guidance for
Wendover and Evanston were not particularly high for winds, with
10mb-12mb/3hr pressure rises, a strong pressure gradient winds
may necessitate a continuation of future wind headlines post
frontal as well, despite 700mb winds only being between 15-20kts.
Quick burst of snow expected tonight with the best period of cold
advection, with snow levels rapidly dropping to the valley floor.
This will thin out Monday as warming takes place aloft and
heights rise, though precipitation lingers due to the passage of a
secondary wave.
One other thing to watch is the potential for additional lake
effect snow late tonight into Monday morning, most likely pointed
toward Davis/Weber counties. BUFKIT forecast soundings adjusted
for a 37F GSL temperature yield around 800j/kg of CAPE with an
equilibrium level near 18kft.
Expecting light rain/snow chances across the far north Tuesday due
to warm advection.
For temperatures, went on the high side today, and went low end of
the guidance tomorrow.
.LONG TERM (AFTER 00Z WEDNESDAY)...
Increasing heights across the region will start the long term
forecast period. Moderate warm air advection will continue into
Wednesday, with 700mb temperatures near -4 to -6C across northern
Utah at 00Z Wednesday, reaching 0 to -2C by 00Z Thursday.
With near zonal flow across northern Utah, a weak disturbance will
cross northern Utah later Tuesday, bringing the potential for light
precipitation across mainly the far northern Utah mountains through
early Wednesday morning.
Another weak disturbance will quickly cross northern Utah in deep
westerly flow Thursday, again bringing the threat of a light
precipitation to mainly the far northern mountains of Utah.
Global models vary significantly after Friday, with the 00Z GFS
bringing the storm track further south and bringing several features
through the state Friday into early next week. Meanwhile, the EC
continues to depict a storm track further north, with much of the
precipitation limited to about I-80 and north. This model to model
consistency issue has been problematic through the past several
runs. For now, leaned toward the drier solution. It should be noted
the Canadian as trended toward the EC solution.
Biggest takeaway remains warm temperatures, averaging 5 to 10 and as
high as 15 degrees above normal through Thursday to Friday with an
unsettled pattern potentially developing by next weekend.
&&
.AVIATION...
Very strong southerly winds are expected to continue at the SLC
terminal through the day, with gusts in excess of 45kts possible.
A strong cold front is expected to cross the terminal between
23-01Z. This will shift winds to the northwest with wind gusts in
excess of 35kts possible for several hours behind the front. Any
rain will quickly change to snow behind the front, with a period
of moderate to potentially heavy snow expected through 03-05Z.
Accumulations on untreated surfaces are expected to range from 2
to 3 inches.
&&
.SLC WATCHES/WARNINGS/ADVISORIES...
UT...Wind Advisory from noon today to midnight MST tonight for UTZ013-
014-020.
Winter Weather Advisory from 5 PM this afternoon to 4 PM MST
Monday for UTZ009-010-517.
Winter Storm Warning from 6 AM this morning to 4 PM MST Monday
for UTZ007-008.
Winter Weather Advisory from 5 PM this afternoon to noon MST
Monday for UTZ006.
High Wind Warning from 8 AM this morning to 9 PM MST this
evening for UTZ005-015-016.
Winter Weather Advisory from 5 PM this afternoon to 8 AM MST
Monday for UTZ003-004.
Wind Advisory until 9 PM MST this evening for UTZ003-004.
Winter Weather Advisory from 2 PM this afternoon to 5 PM MST
Monday for UTZ001-002.
WY...Winter Weather Advisory from 5 PM this afternoon to noon MST
Monday for WYZ021.
&&
SHORT TERM...Rogowski
LONG TERM/AVIATION...Kruse
For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity
For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.phpHazardous weather outlook, Mar 5, 2:50 AM MST, 2 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Salt Lake City UT
250 AM MST Sun Mar 5 2017
UTZ001>016-019>021-517-518-WYZ021-061400-
Cache Valley/Utah Portion-Northern Wasatch Front-
Salt Lake and Tooele Valleys-Southern Wasatch Front-
Great Salt Lake Desert and Mountains-Wasatch Mountain Valleys-
Wasatch Mountains I-80 North-Wasatch Mountains South of I-80-
Western Uinta Mountains-Wasatch Plateau/Book Cliffs-
Western Uinta Basin-Castle Country-San Rafael Swell-
Sanpete/Sevier Valleys-West Central Utah-Southwest Utah-
Utahs Dixie and Zion National Park-South Central Utah-
Glen Canyon Recreation Area/Lake Powell-Central Mountains-
Southern Mountains-Southwest Wyoming-
250 AM MST Sun Mar 5 2017
This Hazardous Weather Outlook is for the western two thirds of
Utah and southwest Wyoming.
.DAY ONE...Today and Tonight
Flooding of fields and residential basements will continue across
low lying mostly agricultural areas of far Northern Utah due to
snowmelt.
Strong gusty southerly winds will increase across portions of the
western outlook area this morning and become widespread this
afternoon as the cold front approaches. The winds will continue
ahead of the front into the evening across the south and east.
Gusty winds will also continue into this evening behind the cold
front across portions of the northern outlook area.
Significant snowfall is expected with this front late this
afternoon through tonight, especially across the northern and
central outlook area, with snow levels falling to the valley
floor quite quickly. Winter driving conditions will impact travel
along most routes across this area at times tonight including
I-80 across most of Utah east into Wyoming, and I-15 from the
Idaho border to near Cove Fort.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
Local residential and agricultural flooding will continue across
low lying areas of far Northern Utah early in the week.
The snow will turn showery late tonight but accumulating snow
showers will persist through Monday across the northern and
central mountains as well as in some of the northern valleys.
Winter driving conditions will continue through Monday morning
along all mountain routes from I-70 northward. Local impacts are
expected on the Monday morning commute along the Wasatch Front,
mainly along secondary routes.
Accumulating snow could persist across portions of the northern
outlook area into Tuesday before ending.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.
Rogowski/Kruse
For more information from NOAA/s National Weather Service visit...
http://weather.gov/saltlakecity
For information on potential road travel impacts visit...
http://www.udottraffic.utah.gov/roadweatherforecast.aspx
Winter Storm, Wasatch Mountains South of I-80
- When
- March 5, 5:00 AM MST to 4:00 PM MST
- Where
- Wasatch Mountains South of I-80 forecast zone
- Reported by
- Trained Spotter
Alta Ski Area received 15 inches of snow, while Park City Mountain Resort received 14 inches of snow. In addition, winds were strong ahead of the cold front, with peak recorded gusts of 110 mph at the Sundance Mountain Resort Arrowhead Summit sensor, 96 mph at Dear Valley DV - Mount Baldy sensor, 82 mph at the Deer Valley DV - Bald Eagle sensor, and 82 mph at the Dreamscape Study Plot sensor, as well as numerous reports in the 70-79 mph range.
Winter Storm, Wasatch Mountains I-80 North
- When
- March 5, 8:00 AM MST to March 6, 4:00 PM MST
- Where
- Wasatch Mountains I-80 North forecast zone
- Reported by
- SNOTEL
The Parrish Creek SNOTEL received 1.50 inches liquid equivalent precipitation, or approximately 16 inches of snow. In addition, winds were strong ahead of the cold front, with peak recorded gusts of 96 mph at the SR-65 at Big Mountain Pass sensor, 89 mph at Ogden Peak, and 82 mph at the Snowbasin Resort Snowbasin-Straw Top sensor.
High Wind, Salt Lake and Tooele Valleys
- When
- March 5, 11:30 AM MST to 5:30 PM MST
- Where
- Salt Lake and Tooele Valleys forecast zone
- Measured
- 67 kt (77 mph) measured gust
- Property damage
- $100,000
- Reported by
- Mesonet
Peak recorded wind gusts included 77 mph at the Great Salt Lake Marina, 76 mph in Tooele, 72 mph at the Olympus Hills sensor, 68 mph at Draper, and dozens of reports in the 55-65 mph range. Tree damage was widespread across both the Salt Lake and Tooele Valleys, with many trees uprooted. Damage was also reported to roofs, carports, and fences.
High Wind, Southwest Utah
- When
- March 5, 11:45 AM MST to 8:10 PM MST
- Where
- Southwest Utah forecast zone
- Measured
- 61 kt (70 mph) measured gust
- Injuries
- 10 direct, 0 indirect
- Property damage
- $80,000
- Reported by
- ASOS
Maximum recorded wind gusts included 70 mph at the Milford Municipal Airport/Ben and Judy Briscoe Field ASOS, 67 mph at the Cedar City Regional Airport ASOS, 65 mph at Enterprise, and 65 mph at Brimstone Reservoir. Tree and fence damage was reported at multiple locations, including Enoch, Fillmore, and Cedar City. In addition, the winds and low visibility due to blowing dust were both significant factors in multiple car accidents along State Route 21 near Milford, which was closed for a period of time between mileposts 78 and 90. The reduced visibility led to a three-vehicle pileup, involving a semitrailer, an SUV, and a pickup truck pulling a trailer, which resulted in several serious injuries. Another three-vehicle accident was caused by windblown debris in the middle of the roadway, also involving two passenger cars and a semitrailer, with injuries sustained in that accident as well. Also along this part of State Route 21, the roof of a barn was blown off and became caught in power lines, causing them to crash down to the ground.
High Wind, Northern Wasatch Front
- When
- March 5, 12:00 PM MST to 4:00 PM MST
- Where
- Northern Wasatch Front forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Property damage
- $30,000
- Reported by
- ASOS
Peak recorded wind gusts included 59 mph at the Ogden-Hinckley Airport ASOS and 58 mph at the Fremont Island - Miller Hill sensor. In addition, roof damage was reported in parts of the area, including West Haven.
High Wind, Great Salt Lake Desert and Mountains
- When
- March 5, 12:10 PM MST to 6:00 PM MST
- Where
- Great Salt Lake Desert and Mountains forecast zone
- Measured
- 62 kt (71 mph) measured gust
- Property damage
- $10,000
- Reported by
- Mesonet
Peak recorded wind gusts included 71 mph at Camel Back Mountain, 70 mph at Lakeside Mountain, 66 mph at Upper Cedar Mountain, and 64 mph at the Salt Flats sensor. In addition, an empty semitrailer was blown over by the winds on Interstate 80 near milepost 79; the driver of the semi was not injured.
High Wind, West Central Utah
- When
- March 5, 1:40 PM MST to 6:00 PM MST
- Where
- West Central Utah forecast zone
- Measured
- 60 kt (69 mph) measured gust
- Property damage
- $20,000
- Reported by
- Mesonet
Peak recorded wind gusts in west central Utah included 69 mph at the Clearspot sensor, 68 mph at Black Rock, 65 mph in Oak City, 62 mph at Delta Municipal Airport, 61 mph at the Oasis sensor, and 61 mph at Fish Springs. In addition, some trees were blown over in Oak City, including one large pine tree that fell onto two vehicles.
High Wind, Sanpete/Sevier Valleys
- When
- March 5, 1:51 PM MST to 7:50 PM MST
- Where
- Sanpete/Sevier Valleys forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Mesonet
Maximum recorded wind gusts included 64 mph at the Interstate 15 at Sevier River sensor, 62 mph at Interstate 70 at Salina, and 62 mph at the Sevier Reservoir sensor.
High Wind, Southern Wasatch Front
- When
- March 5, 2:30 PM MST to 6:00 PM MST
- Where
- Southern Wasatch Front forecast zone
- Measured
- 57 kt (66 mph) measured gust
- Property damage
- $60,000
- Reported by
- Mesonet
Maximum recorded wind gusts included 66 mph at the Pioneer Crossing sensor, 63 mph in Pleasant Grove, and 58 mph in Lehi. The most significant damage across the area was reported in Eagle Mountain, where multiple fences were blown down, a trampoline became airborne and landed on a car, and miscellaneous roof and siding damage was reported.
High Wind, Wasatch Mountain Valleys
- When
- March 5, 3:40 PM MST to 7:00 PM MST
- Where
- Wasatch Mountain Valleys forecast zone
- Measured
- 70 kt (81 mph) measured gust
- Reported by
- Mesonet
Peak recorded wind gusts included 80 mph at the US-40 Mayflower Summit sensor, 69 mph at SR-248, 64 mph at the US-40 Heber sensor, 62 mph at the Heber City Municipal Airport - Russ McDonald Field AWOS, and 60 mph at Morgan.
Winter Storm, Cache Valley/Utah
- When
- March 5, 4:00 PM MST to March 6, 4:00 PM MST
- Where
- Cache Valley/Utah forecast zone
- Reported by
- Trained Spotter
Eight inches of snow was reported in both Smithfield and Wellsville.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heavy Snow in Oregon, March 5 to 8, 20171 death · 7 events
- Strong Wind in California, March 5, 20171 death · 1 event
- High Wind in Wyoming, March 5 to 9, 201776 kt wind · 109 events
- Wildfire in Florida, March 5 to 13, 2017$578,000 · 1 event
- High Wind in Nevada, March 5, 2017$100,000 · 63 kt wind · 4 events
- High Wind in Colorado, March 5 to 6, 201774 kt wind · 22 events
- High Surf in Hawaii, March 5 to 7, 201714 events
- Winter Weather in Colorado, March 5 to 6, 20177 events
- High Wind in Colorado, March 5 to 6, 201791 kt wind · 7 events
- High Wind in Arizona, March 5 to 6, 201761 kt wind · 5 events
- High Wind in California, March 5, 201768 kt wind · 3 events
- Tornadoes in Texas, March 5, 2017EF0 · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 688827, 688824, 688874, 688905, 688856, 688892, 688904, 688901, 688883, 688898, 688815.